Hail, Pottawattamie
- When
- April 26, 8:25 AM CST
- Where
- Pottawattamie County, 2.81 mi N of Treynor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.270, -95.610
A cold front that touched off isolated severe thunderstorms on April 24th and early on the 25th stalled over northeast Kansas and northwest Missouri on the 25th. The front then returned north as a warm front during the morning of April 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front that touched off isolated severe thunderstorms on April 24th and early on the 25th stalled over northeast Kansas and northwest Missouri on the 25th. The front then returned north as a warm front during the morning of April 26th. Temperatures south of the front climbed into the 70s with 40s and 50s prevailing to the north. This contrast, combined with an upper level disturbance, helped kick off a line of thunderstorms north of the returning warm front. The storms produced large hail as far north as the Omaha area and some damaging wind gusts in southwest Iowa east and southeast of Omaha. In addition, with the storms tracking across the same area for many hours, some heavy rain fell over far southeast Nebraska and southwest Iowa. Doppler Radar estimated and cooperative observers reported that some locations received 3 inches or more for 24 hour rainfall amounts from the storm. However, no significant flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 26, 2:29 AM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
329 AM CDT SUN APR 26 2009
.DISCUSSION...
TSTMS WITH THREAT OF SEVERE WEATHER AND POSSIBLE FLOODING WILL BE
THE MAIN CHALLENGE TODAY AND INTO TONIGHT.
00Z UPPER AIR CHARTS SHOWED LOW LEVEL MOISTURE SURGING NWD FROM THE
SRN PLAINS...WITH DEWPOINTS OF 14 C AS FAR NORTH AS KTOP. LONGWAVE
TROUGH WAS OVER THE WRN U.S. WITH NUMEROUS EMBEDDED SHORTWAVES...
SOME MORE APPARENT THAN OTHERS. STRONGEST ONES WERE OVER NRN ID...
WRN CO...SRN NV AND SRN UT ACCORDING TO LATEST WATER VAPOR IMAGERY.
BUT ANOTHER WAS MOVING INTO WRN NE. THAT WAVE APPEARED TO BE AT
LEAST PARTIALLY RESPONSIBLE FOR AN INCREASE IN COVERAGE OF STORMS
EARLY THIS MORNING...BUT ISENTROPIC LIFT WAS FAIRLY IMPRESSIVE
FROM 290K TO 305K. STORMS SHOULD CONTINUE TO SPREAD NEWD ACROSS
OUR AREA THIS MORNING. AT THE SAME TIME...WARM FRONT TO OUR SOUTH
SHOULD ADVANCE NWD. AT 08Z...SURFACE ANALYSIS SHOWED THE FRONT
EXTENDING FROM THE OK PNHDL INTO NERN KS AND NRN MO.
KEEP POPS AT 65 PERCENT OR HIGHER INTO MID MORNING...THEN WE MAY
SEE A BREAK. KEPT CATEGORICAL POPS GOING FOR ABOUT THE SERN 1/2
OF THE FCST AREA THIS AFTN...WITH POPS DECREASING TO JUST SLGT
CHANCE IN OUR FAR NWRN ZONES. CHANCE OF AT LEAST SOME SEVERE
STORMS SEEMS DECENT THIS AFTN...WITH HIGH 0-6 KM BULK SHEAR AND
ML CAPE VALUES INCREASING TO 1500-2000 J/KG ACCORDING TO THE 00Z
GFS. 00Z AND 06Z NAM RUNS DID NOT DESTABILIZE THINGS AS MUCH.
PCPN CHANCES WILL LINGER INTO MONDAY...BUT SHOULD DECREASE AS THE
DAY WEARS ON. LEFT A DRY PERIOD GOING MONDAY NIGHT AND TUESDAY...
BUT LEFT LOW POPS FOR TUESDAY NIGHT. NAM IS FAIRLY AGGRESSIVE WITH
DEVELOPMENT OF PCPN TUESDAY NIGHT...SO AT SOME POINT WE MAY HAVE
TO INCREASE POPS FOR THAT PERIOD. PATTERN LOOKS FAIRLY ACTIVE INTO
THE LATTER PART OF THE WEEK.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FCST VALID THROUGH 27/12Z.
THE AIRMASS ACROSS THE TAF SITES IS SATURATED AS OF 08Z SUNDAY...
WITH WIDESPREAD IFR CIGS FROM EASTERN NEBRASKA INTO IOWA...AND LIFR
AT KLNK. THIS AREA IS JUST NORTH OF THE FRONTAL ZONE...WITH
ABUNDANT MOISTURE MOVING INTO THE REGION ABOVE THE FRONTAL ZONE IN
THE 3000-7000 FOOT AGL LAYER. WINDS OFF THE KOAX 88D ARE 45 KNOTS
AT 4000 FEET AGL FROM 200 DEGREES...ABOVE NORTHEAST WINDS OF 10
KNOTS AT THE SURFACE. SCATTERED THUNDERSTORMS ARE ALSO MOVING
THROUGH THE AREA.
THROUGH THE DAY SUNDAY...THE FRONT WILL MOVE NORTH INTO EASTERN
NEBRASKA AND THIS SHOULD ACT TO INITIALLY LOWER THE CIGS EVEN MORE
FOR A FEW HOURS THIS MORNING...THEN RAISE THEM THIS EVENING INTO
MVFR RANGES. HOWEVER...THE FRONT WILL ALSO TRIGGER ADDITIONAL
THUNDERSTORMS THAT COULD BE SEVERE THIS AFTERNOON AND THIS EVENING.
OVERALL...THE TAF SITES WILL BE EXPOSED TO SEVERAL AVIATION HAZARDS
THROUGH 06Z INCLUDING IFR/LIFR CONDITIONS AND STRONG THUNDERSTORMS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
NEZ068-089>093.
IA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
IAZ079-080-090-091.
&&
DISCUSSION...MILLER
AVIATION...NIETFELDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 AM CDT SUN APR 26 2009 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053- 065>067-078-088-262300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE- POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON-WAYNE- 505 AM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A FEW STORMS COULD PRODUCE HAIL AND GUSTY WINDS...BUT MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. STORMS ARE EXPECTED TO OCCUR ALONG AND EAST OF A FRONTAL BOUNDARY THIS AFTERNOON INTO TONIGHT. SOME STORMS COULD BE SEVERE...WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD BE ENDING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY MONDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS EXPECTED TO BE LATE TUESDAY OR TUESDAY NIGHT...AS A UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED DURING THE MID AND LATTER PART OF THE WEEK...WITH A CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF THE AREA THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM DAVID CITY TO ONAWA. IAZ079-080-090-091-NEZ068-089>093-262300- FREMONT IA-GAGE-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- PAWNEE-RICHARDSON- 505 AM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A FEW STORMS COULD PRODUCE HAIL AND GUSTY WINDS...BUT MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. STORMS ARE EXPECTED TO OCCUR ALONG AND EAST OF A FRONTAL BOUNDARY THIS AFTERNOON INTO TONIGHT. SOME STORMS COULD BE SEVERE...WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN THE MAIN HAZARDS. THE RAIN COULD BE HEAVY ENOUGH TO PRODUCE FLASH FLOODING THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD BE ENDING BY MONDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS EXPECTED TO BE LATE TUESDAY OR TUESDAY NIGHT... AS A UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED DURING THE MID AND LATTER PART OF THE WEEK...WITH A CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF THE AREA THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM DAVID CITY TO ONAWA. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL LINCOLN 40.82N 96.69W
04/26/2009 E0.75 INCH LANCASTER NE TRAINED SPOTTER
JUST NORTHEAST OF THE I80 AND I180 INTERSECTION.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
837 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM HAIL 3 N ALVO 40.91N 96.39W
04/26/2009 E0.88 INCH CASS NE TRAINED SPOTTER
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM HAIL GRETNA 41.14N 96.24W
04/26/2009 M0.88 INCH SARPY NE TRAINED SPOTTER
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL 3 SW GRETNA 41.11N 96.28W
04/26/2009 M1.00 INCH SARPY NE TRAINED SPOTTER
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
852 AM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HAIL 2 S MILLARD 41.18N 96.16W
04/26/2009 E0.75 INCH SARPY NE TRAINED SPOTTER
AT 156TH AND GILES. GROUND WAS WHITE.
&&
DEWALDThe Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 14:24 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm wind gusts estimated at 60 mph knocked a few boards off of a farm outbuilding. The winds were accompanied by pea-size hail.
A thunderstorm wind gust estimated at 60 mph was reported by a spotter near Treynor.
Thunderstorm wind gusts estimated at over 60 mph downed a tree, the trunk of which was 18 inches in diameter. Several large branches were also downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156375, 156378, 156379, 156376.